Nebraska, 2014

Flash Flooding and Flooding in Nebraska, June 20 to 22, 2014

June 20 to 22, 2014 · NWS OAX · 25 events in 11 counties and zones

Moisture returning to eastern Nebraska and western Iowa during the afternoon on June 20th allowed for the development of scattered thunderstorms. The thunderstorms were responsible for mainly large hail across the area, but some strong winds were reported as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Moisture returning to eastern Nebraska and western Iowa during the afternoon on June 20th allowed for the development of scattered thunderstorms. The thunderstorms were responsible for mainly large hail across the area, but some strong winds were reported as well. The thunderstorms also dropped very heavy rainfall, especially over the Omaha Metro area, which led to significant flash flooding in parts of the metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 1:42 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 20, 1:42 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
242 PM CDT FRI JUN 20 2014

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 240 PM CDT FRI JUN 20 2014

THUNDERSTORM COVERAGE/CHANCES REMAIN PRIMARY CONCERN IN SHORT TERM
AS ACTIVE JUNE PATTERN GENERALLY PERSISTS INTO MONDAY.

AFTERNOON SATELLITE IMAGERY SHOWED A CLOSED UPPER LOW PIVOTING
ACROSS SRN SASK CANADA WITH A LOBE EXTENDING SWD ALONG ND/MN
BORDER AT 19Z. THIS LOBE HAS SENT A WEAK BOUNDARY INTO NRN
NEBR...PRIMARILY A DEWPOINT FRONT WITH AROUND 70 DEG SFC DWPTS
FEEDING INTO IT ACROSS NWRN ZONES WITH UPPER 40S JUST TO OUR
NW. ALTHOUGH EARLIER CONVECTION DISPTD...CONTINUED UPSCALE
DEVELOPMENT EXPECTED THROUGH EARLY EVENING AS SPC MESO PAGE
SUGGESTED LITTLE/NO CONVECTIVE INHIBITION WITH 3.5K+ J/KG MLCAPE
SOUTH OF BOUNDARY. WITH 0-6KM BULK SHEAR GENERALLY ON LIGHTER
SIDE...AROUND OR BELOW 30KTS...AFTER INITIAL SVR DEVELOPMENT WITH
HEATING DRIVEN INSTABILITY RELEASE...FEEL BULK OF ACTIVITY COULD
TRANSITION MORE TOWARD A HEAVY RAIN ISSUE AS H85 JET REMAINS
FOCUSED INTO NERN ZONES. UPPED POPS AND QPF ALTHOUGH WENT CLOSER
TO ECMWF QPF AS H85 JET ONLY MODEST AND MOISTURE TRANSPORT LATER
TONIGHT APPEARED TO FOCUS SE OF WHERE BULK OF PRECIP MAY EXIST.

MODEL INDICATIONS ARE THAT PRECIP COULD LINGER SATURDAY MORNING
ACROSS MAINLY WRN IA ZONES...AND POSSIBLY EXTREME NERN
NEBR...BUT BULK OF AREA MUCH OF THE DAY COULD BE DRY. CONTINUED
THIS TREND FROM PRIOR FORECAST BUT RAISED MAX TEMPS...ESPECIALLY
SW...AS AREA SHOULD RECOVER EARLIEST FROM ANY MORNING CLOUDS/ISOLD
TSTMS. LATER IN THE DAY THE FA REMAINS ON SOUTH SIDE OF FASTER
UPPER FLOW WITH FILLING SRN CANADA TROUGH PROVIDES AREA WITH SOME
UPPER DIVERGENCE. HOWEVER...LESS SFC CONVERGENCE WAS NOTED ALONG
A WEAKENED SFC BOUNDARY AND THUS DEVELOPMENT COULD WAIT UNTIL
ANOTHER LOBE ROTATING AROUND UPPER LOW SENDS A STRONGER BOUNDARY
INTO NWRN ZONES LATER SAT NIGHT.

THIS BOUNDARY THEN WEAKENS OR SLOWS AS IT PUSHES INTO FORECAST
SUNDAY...PROBABLY ENOUGH TO WARRANT INCREASING HIGHS SERN ZONES.
MODELS REMAIN FAIRLY CONSISTENT IN SLOWLY SAGGING THE BOUNDARY
ACROSS ZONES SUNDAY/SUNDAY NIGHT AS A STRONGER PIECE OF ENERGY
EJECTS FROM ROCKIES...THUS MODESTLY HIGH POPS WERE MAINTAINED.
THESE HIGH POPS WERE ALSO MAINTAINED FOR MONDAY PERIOD SERN ZONES
DUE TO UNCERTAINTIES IN HOW FAST THIS ENERGY SHIFTS EAST OF THE
FA. COULD SEE SOME REDUCTIONS IN LATER FORECASTS IF FASTER NAM
WOULD VERIFY. COOL ADVECTION/CLOUDS/LINGERING PRECIP ALL INDICATE
COOLER TEMPS SHOULD PREVAIL ON MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 240 PM CDT FRI JUN 20 2014

12Z GFS/ECMWF SUPPORT A DRY FORECAST MONDAY NGT/TUESDAY MUCH OF
THE FA AS NW FLOW SPREADS OVER THE AREA BEHIND DEPARTING TROUGH.
HOWEVER...TRAILING ENERGY WILL HOLD UP BOUNDARY LATE TUE NIGHT AND
THEN BUILDING UPPER RIDGE WILL LIKELY LIFT IT BACK NORTH. ALTHOUGH
THIS BUILDING RIDGE COULD EVENTUALLY SHUT DOWN OR GREATLY REDUCE
PRECIP THREAT A PERIOD OR TWO...RETURNING BOUNDARY/MOISTURE/INSTABILITY
WILL BRING A RENEWED THREAT IN TUE NGT THROUGH WED NIGHT PERIODS
AND NEXT TROUGH APPROACHING LATE NEXT WEEK WITH LOBES POTENTIALLY
EJECTING OUT PROVIDING ADDITIONAL SUPPORT. THUS SMALL POPS WILL
BLANKET EXTENDED AND WILL ALLOW LATER FORECASTS TO BETTER FINE-
TUNE PARTICULAR PERIODS AS DAYS GET CLOSER.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1244 PM CDT FRI JUN 20 2014

TIMING OF CONVECTION THIS AFTERNOON AND EVENING WILL BE THE MAIN
UNCERTAINTY IN THE FORECAST. EARLIER CONVECTION OVER CENTRAL
NEBRASKA HAS RAPIDLY COLLAPSED SINCE 17Z AND UNSURE OF ANY
SPECIFIC FORCING TO KEY ON THROUGH 00Z. HRRR INDICATES ADDITIONAL
DEVELOPMENT AFTER 20Z SO HAVE FOLLOWED THIS IDEA IN LATEST
FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...CHERMOK
LONG TERM...CHERMOK
AVIATION...FOBERT
Hazardous weather outlook, Jun 20, 10:42 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1142 AM CDT FRI JUN 20 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1142 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
OVER NORTHEAST NEBRASKA. THE THUNDERSTORMS MAY EXPAND SOUTHEAST
LATE THIS AFTERNOON AND OVERNIGHT INTO THE REST OF EASTERN
NEBRASKA AND WESTERN IOWA. A FEW SEVERE STORMS ARE POSSIBLE
WITH LARGE HAIL BEING THE MAIN THREAT.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER TODAY FROM
PLATTSMOUTH SOUTH THROUGH RULO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND...MAINLY ON
SATURDAY NIGHT AND SUNDAY NIGHT. ISOLATED SEVERE WEATHER IS
POSSIBLE WITH THESE STORMS.

RIVER LEVELS WILL CONTINUE TO RISE ALONG THE MISSOURI RIVER INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

FOBERT

In the hours before

Special weather statement, Jun 20, 10:53 AM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1153 AM CDT FRI JUN 20 2014

NEZ030-042-201745-
PLATTE NE-BOONE NE-
1153 AM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOONE AND NORTHWESTERN
PLATTE COUNTIES UNTIL 1245 PM CDT...

AT 1153 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SPALDING...OR 33 MILES EAST OF ORD...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBION...PRIMROSE AND LORETTO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4178 9830 4191 9784 4161 9783 4158 9829
TIME...MOT...LOC 1653Z 253DEG 35KT 4169 9828

FOBERT
Special weather statement, Jun 20, 2:54 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
354 PM CDT FRI JUN 20 2014

IAZ043-NEZ015-033-034-202130-
MONONA IA-BURT NE-THURSTON NE-CUMING NE-
354 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA...NORTHERN
BURT...EASTERN CUMING AND SOUTHEASTERN THURSTON COUNTIES UNTIL 430 PM
CDT...

AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LYONS...OR 39 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAWA...LYONS...WHITING...DECATUR...OAKLAND...KENNEBEC AND LEWIS AND
CLARK STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.

LAT...LON 4204 9594 4181 9644 4193 9656 4222 9620
      4222 9612
TIME...MOT...LOC 2053Z 232DEG 21KT 4193 9644

KERN
Special weather statement, Jun 20, 3:19 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
419 PM CDT FRI JUN 20 2014

NEZ017-018-031-032-202145-
MADISON NE-STANTON NE-WAYNE NE-PIERCE NE-
419 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE...MADISON...
NORTHWESTERN STANTON AND SOUTHEASTERN PIERCE COUNTIES UNTIL 445 PM
CDT...

AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BATTLE CREEK...OR 12 MILES SOUTHWEST OF NORFOLK...MOVING NORTHEAST AT
25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORFOLK...STANTON AND BATTLE CREEK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.

LAT...LON 4211 9735 4192 9719 4182 9763 4195 9774
TIME...MOT...LOC 2119Z 241DEG 20KT 4191 9760

KERN
Special weather statement, Jun 20, 3:47 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
447 PM CDT FRI JUN 20 2014

IAZ043-055-NEZ033-034-044-202230-
HARRISON IA-MONONA IA-DODGE NE-BURT NE-CUMING NE-
447 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...SOUTH
CENTRAL MONONA...CENTRAL BURT...SOUTHEASTERN CUMING AND NORTHEASTERN
DODGE COUNTIES UNTIL 530 PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
UEHLING...OR 42 MILES NORTHWEST OF OMAHA...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TEKAMAH...UEHLING...CRAIG...LITTLE SIOUX...PELICAN POINT STATE
RECREATION AREA AND SUMMIT LAKE STATE RECREATION AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.

LAT...LON 4170 9651 4177 9656 4197 9620 4180 9599
TIME...MOT...LOC 2147Z 241DEG 20KT 4176 9649

KERN
Special weather statement, Jun 20, 3:49 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
449 PM CDT FRI JUN 20 2014

IAZ043-NEZ015-034-202230-
MONONA IA-BURT NE-THURSTON NE-
449 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONONA...NORTHERN BURT
AND SOUTHEASTERN THURSTON COUNTIES UNTIL 530 PM CDT...

AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYONS...OR 36 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAWA...LYONS...WHITING...DECATUR...TURIN...KENNEBEC AND LEWIS AND
CLARK STATE PARK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.

LAT...LON 4221 9603 4201 9589 4186 9642 4197 9652
      4222 9611 4221 9610
TIME...MOT...LOC 2149Z 239DEG 23KT 4198 9637

KERN
Special weather statement, Jun 20, 4:01 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT FRI JUN 20 2014

NEZ030-031-042-202230-
MADISON NE-PLATTE NE-BOONE NE-
501 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON...EAST
CENTRAL BOONE AND NORTHERN PLATTE COUNTIES UNTIL 530 PM CDT...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. EDWARD...OR 24 MILES NORTHWEST OF COLUMBUS...MOVING NORTHEAST AT
40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWMAN GROVE...PLATTE CENTER...LINDSAY...HUMPHREY...TARNOV AND
CORNLEA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.

LAT...LON 4191 9759 4159 9731 4148 9770 4152 9770
      4153 9780 4165 9792
TIME...MOT...LOC 2201Z 246DEG 35KT 4162 9776

KERN

The radar

The Omaha radar (KOAX), 51 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind, 3 flood, 2 flash flood. Local standard time, as filed.

Hail, Burt

When
June 20, 4:04 PM CST
Where
Burt County, 0.52 mi E of Craig
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -96.360

Hail, Burt

When
June 20, 4:40 PM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -96.220

Hail, Cuming

When
June 20, 5:06 PM CST
Where
Cuming County, 4.88 mi SSE of Knievel Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.760, -96.600

Hail, Saunders

When
June 20, 5:28 PM CST to 5:35 PM CST
Where
Saunders County, 1.73 mi NE of Touhy to 1.73 mi NE of Weston
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.150, -96.800

Hail, Saunders

When
June 20, 5:52 PM CST
Where
Saunders County, 4.56 mi SE of Cedar Bluffs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.360, -96.550

Hail, Dodge

When
June 20, 6:05 PM CST to 6:17 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.440, -96.490

Several reports of hail ranging from quarter to half dollar size were received from the Fremont area.

Hail, Saunders

When
June 20, 6:36 PM CST to 6:49 PM CST
Where
Saunders County, Wahoo
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.220, -96.620

Hail, Douglas

When
June 20, 7:09 PM CST to 7:26 PM CST
Where
Douglas County, 1.34 mi SW of Boys Town to 1.34 mi SW of Omaha
Measured
1 in hail
Reported by
Public
Coordinates
41.259, -96.151

Hail, Sarpy

When
June 20, 7:33 PM CST
Where
Sarpy County, 0.86 mi NE of Papillion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.180, -96.040

Flash Flood, Douglas

When
June 20, 7:42 PM CST to 10:45 PM CST
Where
Douglas County, 1.26 mi NNW of Ralston to 0.05 mi WSW of Ralston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.216, -96.042

Numerous reports of flash flooding were received from the public, spotters and law enforcement. Rainfall from slow moving heavy thunderstorms ranged from 3 to 6 inches in southern Douglas County. The flooding was most prevalent along and south of Interstate 80 in south central Omaha where several streets were flooded leading to cars stalling and road closures.

Hail, Dodge

When
June 20, 7:49 PM CST to 7:51 PM CST
Where
Dodge County, 1.38 mi S of Hooper
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.600, -96.550

Hail, Antelope

When
June 20, 8:02 PM CST to 8:18 PM CST
Where
Antelope County, Neligh
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
42.130, -98.030

Hail, Madison

When
June 20, 8:18 PM CST
Where
Madison County, 0.51 mi W of Meadow Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -97.740

Hail, Saunders

When
June 20, 8:41 PM CST
Where
Saunders County, 0.87 mi SE of Ashland
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.040, -96.370

Hail, Douglas

When
June 20, 8:43 PM CST
Where
Douglas County, 1.25 mi WNW of Elkhorn
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.290, -96.250

Hail, Sarpy

When
June 20, 9:11 PM CST to 9:26 PM CST
Where
Sarpy County, 0.86 mi SE of Gretna to 4 mi NE of Gretna
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.140, -96.240

Thunderstorm Wind, Stanton

When
June 20, 9:25 PM CST
Where
Stanton County, 4.63 mi SW of Stanton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.900, -97.290

Strong winds destroyed a grain bin and flipped a fuel tank.

Hail, Douglas

When
June 20, 10:06 PM CST
Where
Douglas County, 1.73 mi W of Millard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.219, -96.153

The report was from 151st and F.

Thunderstorm Wind, Lancaster

When
June 20, 11:16 PM CST
Where
Lancaster County, (Lnk)lincoln Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.770

Thunderstorm Wind, Lancaster

When
June 20, 11:20 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.820, -96.690

A trained spotter estimated winds of 60 to 65 mph.

Flash Flood, Sarpy

When
June 20, 11:44 PM CST to June 21, 4:29 AM CST
Where
Sarpy County, 0.73 mi N of Portal to 1.62 mi NE of Richfield
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Public
Coordinates
41.191, -96.081

Significant flash flooding occurred in central and eastern Sarpy County due to heavy rainfall. Slow moving thunderstorms deposited over 7 inches of rainfall during the evening and early morning hours of June 20th into the 21st. In addition to street flooding, that led to several road closures, the Papio Creek reached flood stage and flooded areas along the creek, including into the Twin Creek Apartments. Unfortunately one direct death occurred from the flooding in this area as a man abandoned his car and was swept away by the flood waters. The Big Papillion Creek at Ft. Crook reached 36.21 feet early in the morning of June 21, a record crest for the site, flood stage is 33 feet. The flooding also topped a levee along the creek.

Thunderstorm Wind, Sarpy

When
June 20, 11:52 PM CST
Where
Sarpy County, 0.86 mi SE of Avery
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.160, -95.920

Broken tree limbs were reported.

Flood, Dodge

When
June 21, 3:51 AM CST to 1:20 PM CST
Where
Dodge County, 1.89 mi N of Scribner Arpt to 3.11 mi N of Scribner Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.647, -96.636

Heavy rain on June 20th caused Pebble Creek near Scribner to flood. The creek reached a crest around 20.65 feet during the morning of June 21, flood stage is 18 feet. The flooding impacted a few county roads and farmland in the area.

Flood, Dodge

When
June 21, 5:15 AM CST to 9:35 PM CST
Where
Dodge County, 1.18 mi NE of Nickerson to 4.15 mi NE of Nickerson
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.540, -96.462

Heavy rain caused Maple Creek to flood around and west of Nickerson. The creek at Nickerson reached a crest a little over 15 feet during the afternoon of June 21, flood stage is 11.5 feet. The flooding crossed a few county roads in the area and also flooded farmland near the creek.

Flood, Washington

When
June 21, 3:30 PM CST to June 22, 5:00 AM CST
Where
Washington County, 7.32 mi NNE of Blair Arpt to 2.68 mi NNE of Blair Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.682, -96.130

Heavy rain caused the Missouri River to flood around the Blair area. The river crested a little over its 26.5 foot flood stage during the early morning hours of June 22. The flooding mainly impacted agricultural and recreation areas near the river.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Sarpy2014-06-2029MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514409, 514410, 514411, 514412, 514413, 514415, 514416, 514417, 514418, 514441, 514419, 514420, 514421, 514422, 514423, 514424, 514426, 514427, 514431, 514429, 514443, 514430, 522342, 522345, 522327.